Format

Send to

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 1992;12(3):213-6.

Intensive surveillance of midazolam use in hospitalized patients and the occurrence of cardiorespiratory arrest.

Author information

1
Department of Clinical Epidemiology, LDS Hospital, Salt Lake City, UT 84143.

Abstract

Midazolam, a benzodiazepine used extensively as a sedative and a hypnotic for patients undergoing inpatient and outpatient medical procedures, has been associated with several side effects, the most serious of which are cardiac and respiratory arrest. We studied the use of midazolam and its association with cardiac and respiratory arrest among hospital patients at our institution. From 1988 through 1990 we identified 5439 patients exposed to midazolam, representing 8% of all patients admitted; 3031 (55.7%) received midazolam while not on mechanical ventilation. In the majority of patients the drug was given as a one-time dose, and the total dose was less than or equal to 5 mg in more than 70%. Three patients (0.099%) experienced respiratory arrest. All three events occurred within 2 hours after the last dose of midazolam had been given. All patients were elderly and all survived. The rate of respiratory arrest appears low at our institution and was associated with high doses of midazolam, concurrent use of opiates, and use in elderly patients.

PMID:
1608855
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center